Does Zoloft Cause Weight Gain?

If you are taking branded Sertraline and experiencing changes in your weight, then you would ask yourself does Zoloft cause weight gain. Zoloft can cause weight gain but not in all cases. It is difficult to ascertain whether or not Zoloft is the sole cause for weight gain without considering other factors that could have causal or facilitating role to play.

Zoloft and Weight Gain

Zoloft is a popular selective serotonin reuptake inhibitor, a class of drugs that is widely prescribed to those suffering from depression. The generic name of Zoloft is Sertraline. Other branded variants are Paxil, Lexapro and Prozac. It has been observed that around one in every four people taking antidepressants are likely to gain weight. This weight gain can be around ten pounds and at times more. Zoloft is not the only one that can cause weight gain. Other antidepressants can have the same side effect.

Weight gain caused by Zoloft does not happen in the first week or even the first month. Most people who experience a substantial increase in weight report the same in the second or the third month. It is quite possible people would not realize the gradual increase in the first eight to twelve weeks. Abruptly, one may find a substantial increase in the fourth month. This is a reason why many doctors would not mention weight gain as a common or possible side effect of Zoloft. Studies often focused on immediate side effects that were reported in the first twelve weeks and the weight gain was often experienced later.

Antidepressants like Zoloft which are in the SSRI class and other drugs in their respective classes such as MAO inhibitors can cause weight gain because they tend to affect metabolism and appetite. Those who take antidepressants often report not feeling hungry. They tend to experience changes in how much they can eat and some people keep gaining weight even when they are eating very small servings or not eating a few meals every day. Clearly, there is an impact on metabolism and it is not just about eating more or eating normal servings and yet metabolizing less than usual.

Antidepressants tend to prod people to eat more. There is an urge to indulge in food. This is simply because antidepressants tend to curb the negative emotions and reignite the natural pleasure loving instincts of humans. Food is one of the carnal desires of the human body. Since many people suffering from depression are likely to have cut down on their eating due to lack of zeal and antidepressants increase cravings, there is a natural shift from eating less to eating more and this will reflect in an increasing waistline and weight gain.

Switching antidepressants may help so you may go from Zoloft to another drug but this may not be completely effective if you do not seize control of your diet. You should begin to exercise to keep your weight in check. Do not try to starve yourself and definitely do not endorse any of those fad diets. That may undo the effects of antidepressants. Denying oneself the basic pleasures is not helpful if one has to overcome depression.